Minnesota, 2017

Tornadoes and Hail in Minnesota, August 18, 2017

August 18, 2017 · NWS FSD · 13 events in 5 counties and zones

One lone thunderstorm developed in west central Minnesota and quickly became severe and produced hail, wind, and even the strongest tornado of the year in our area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$250,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

One lone thunderstorm developed in west central Minnesota and quickly became severe and produced hail, wind, and even the strongest tornado of the year in our area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:35 PM CST, 3 hours earlier.

Area forecast discussion, Aug 18, 1:35 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
235 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 18 2017

A 75-85 knot jet was diving south into the central Dakotas early
this afternoon. This was aiding the development of a mid and upper
level circulation over northeast SD into west central MN. At the
surface winds were turning to the northwest west of Interstate 29
while a southwest winds was in place along and east of the
Interstate. Suspect that storms will develop along this pre frontal
trough of sorts by 20z to 21z in an environment that was marginally
favorable for severe weather. Afternoon CAPE values will likely be
around 2000 J/kg with about 35 knots of deep layer shear, the
majority of this shear was above about 2 km. But, with the very
light wind field ahead of the inverted trough the enhanced
stretching potential is increasing so maybe a few funnels will be
possible with the stronger updrafts. Hail will be the most likely
severe weather scenario with the freezing level at about 10000 feet.
Most of this activity will be east of the area by about 0z so
looking at a window of about 4 hours or so of possible
thunderstorms. After a few initial strong updrafts expect activity
to become more multi cellular and not as strong.

After the convection dissipates and moves east high pressure will
settle in, but the low level air mass will remain fairly moist. This
does support the potential for fog, especially along and east of
Interstate 29. Will have fog in the forecast from about 8z through
14z.

After the fog burns off on Saturday morning the day should prove to
be very nice, with southerly winds increasing from west to east.
Lows Saturday morning will be in the lower to mid 50s with highs on
Saturday from near 80 in southwest MN to near 90 in central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 18 2017

Several periods of active weather through the medium and extended
portions of the forecast, with the main concerns focused on Sunday
night and again Monday evening.

A compact wave is expected to cross Nebraska late Saturday
afternoon, sparking convection Saturday evening across central
Nebraska.  Models are a bit over the place with the northern extent
of this activity, but as the LLJ increases could see elevated
storms, or perhaps the stratiform area of an MCS drift northward
into the overnight hours.

A frontal boundary drifts into the area Sunday and stalls as a
stationary boundary by late Sunday afternoon.  Strong instability,
but marginal shear builds along this boundary Sunday afternoon.
Soundings continue to show some issues with capping for surface
based storms late Sunday afternoon. However, as the LLJ increases in
the late evening hours, should see a substancial increase in
elevated convection overnight, with a good potential for one or more
organized MCS moving through the area.  There remains a severe
weather threat with evening development.  Prior discussions made the
valid assessment that most of the effective shear is top heavy in
the soundings, but there would be sufficient MUCAPE lifted off the
700 MB level to force strong hailers into the early overnight hours.

Eclipse Day Outlook: Big question marks on the degree cloud cover
and lingering showers into Monday morning, especially over
Minnesota/Iowa counties.  Most models are showing a brief window
where clouds may scatter late in the morning. The problem is that we
may also see a very quick CU field develop by the beginning of the
eclipse, with a good deal of ACCAS and high level cirrus. Growing
confidence that we'll have to view this eclipse in the local area
through some type of cloud cover. Will continue to advertise a drop
in the diurnal trend as the peak eclipse takes place, edging 5-7
degrees off temperatures. A unique forecast for sure for later in
the day, as it's a rare event to be able to forecast convective
redevelopment and the impacts of an eclipse on that development as
models have no idea that an eclipse will be taking place.

That said, a fairly strong wave moves into the Northern Plains late
in the afternoon and should trigger fairly widespread convection
into the overnight hours. Mid-level lapse rates increase and
effective shear grows, so we could be looking at another potential
strong to severe event into Monday evening/overnight. It will be
interesting to see how quickly we will recover temperatures and if
the eclipse will have a bigger impact on CU development or stratus
reinforcement.

Tuesday-Thursday: Large scale troughing moves into the northeastern
US by Tuesday, bringing high pressure into the central CONUS.  A
continuation of cool temperatures and dry conditions persist into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Aug 18 2017

Scattered showers and thunderstorms will be possible along and
west of a Brookings to Ida Grove line from mid afternoon through
early evening. A few of the storms could become severe. Outside of
the thunderstorms VFR conditions are expected through about 8z.
From 8z through 15z fog will be likely, especially along and east
of Interstate 29. The fog should lower conditions to MVFR with IFR
or brief LIFR possible over lower locations of northwest IA and
far southeast SD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Aug 18, 3:53 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Fri Aug 18 2017

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
191000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Ongoing early morning showers and isolated thunderstorms will not
be severe. Additional scattered thunderstorms will be possible
this afternoon and early evening, mainly from southwest Minnesota
into the Iowa Great Lakes. Isolated storms could become severe,
with hail to the size of half dollars and wind gusts to 60 mph
possible.

Late tonight into early Saturday, areas of fog may reduce visibility
below one mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 8 pm this
afternoon.

IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Late tonight into early Saturday, areas of fog may develop through
the Interstate 29 corridor, reducing visibility below one mile at
times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 18, 4:35 PM CST
Where
Lyon County, 0.85 mi SW of Minneota
Measured
58 kt (67 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.560, -95.990

Peal size hail and very heavy rain occurred at the same time.

Hail, Lincoln

When
August 18, 4:54 PM CST
Where
Lincoln County, 1.21 mi NE of Lake Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.260, -96.280

Hail, Lyon

When
August 18, 5:00 PM CST
Where
Lyon County, 0.85 mi NW of Lynd
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.390, -95.890

Also road flooding being reported in Lynd, MN via Social Media.

Thunderstorm Wind, Lyon

When
August 18, 5:25 PM CST
Where
Lyon County, 0.85 mi SE of Garvin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.210, -95.760

A few tree branches downed.

Hail, Cottonwood

When
August 18, 5:40 PM CST
Where
Cottonwood County, 7.97 mi NNE of Jeffers
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -95.120

Hail, Murray

When
August 18, 5:45 PM CST
Where
Murray County, 0.99 mi E of Lake Wilson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.000, -95.950

Pea to quarter size hail was reported.

Thunderstorm Wind, Murray

When
August 18, 5:45 PM CST
Where
Murray County, 0.99 mi E of Lake Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.000, -95.950

A few tree branches downed.

Hail, Nobles

When
August 18, 6:20 PM CST
Where
Nobles County, 3.41 mi SW of Wilmont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.730, -95.840

Tornado, Nobles

When
August 18, 6:26 PM CST to 6:35 PM CST
Where
Nobles County, 2.88 mi NW of Rushmore to 1.92 mi NW of Rushmore
Rating
EF1
Path length
3.03 mi
Path width
100 yd
Property damage
$500,000
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
43.650, -95.840

EF-1 tornado hit a hog confinement building before the storm crossed Interstate 90. 20 to 30 hogs were killed.

Tornado, Nobles

When
August 18, 6:37 PM CST to 6:43 PM CST
Where
Nobles County, 1.22 mi NW of Rushmore to 0.71 mi SW of Rushmore
Rating
EF1
Path length
1.34 mi
Path width
100 yd
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
43.630, -95.820

EF-1 tornado was responsible for mainly crop damage after crossing Interstate 90.

Hail, Nobles

When
August 18, 6:40 PM CST
Where
Nobles County, 1 mi W of Org
Measured
1.75 in hail
Reported by
Public
Coordinates
43.580, -95.670

Tornado, Nobles

When
August 18, 6:47 PM CST to 6:54 PM CST
Where
Nobles County, 2.01 mi W of Bigelow to 1.75 mi SW of Bigelow
Rating
EF1
Path length
1.63 mi
Path width
100 yd
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.501, -95.740

EF-1 tornado resulted in mainly crop damage along it's path. The tornado crossed into Osceola County of northwest Iowa before dissipating.

Hail, Nobles

When
August 18, 6:55 PM CST
Where
Nobles County, 0.85 mi NE of Bigelow
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.510, -95.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720197, 719415, 719416, 720198, 719417, 719418, 720199, 719419, 719423, 719427, 719420, 719430, 719422.